Iowa, 2023

Drought in Iowa, September 12 to 30, 2023

September 12 to 30, 2023 · NWS DMX · 11 events in 11 counties and zones

A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions in additional portions of central Iowa with Severe Drought contitions widening. This was an expansion of a much larger area of severe or worse drought conditions over a large portions of Iowa.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions in additional portions of central Iowa with Severe Drought contitions widening. This was an expansion of a much larger area of severe or worse drought conditions over a large portions of Iowa. Agricultural crops were mainly unaffected by this point in the season as many of the crops had already reached maturity. However, the drier conditions did hasten the dry down of crops with harvest in full swing by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 12, 5:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 12, 5:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 AM CDT Tue Sep 12 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 312 AM CDT Tue Sep 12 2023

Key Messages:

-Dense fog in the southeast this morning, a few light showers
 north today.
-Tranquil and seasonal Wednesday into Thursday.
-Threat of scattered showers and isolated thunder return late
 Friday into Saturday.

Dense fog has developed in southeast portions of the forecast area
where high dewpoints reside over locations which saw decent rainfall
last night.  The clear skies and light winds are promoting
development and it is expected the fog will linger through mid
morning before burning off after sunrise and a Dense Fog Advisory
has been issued for this area.  Otherwise, a shortwave was dropping
southeast through the upper Midwest on the backside of a Great Lakes
upper trof.  A few light showers/sprinkles were occurring this
morning in an area of stronger mid level kinematic forcing in
southern Minnesota.  Moisture is quite limited, therefore the
rainfall is scattered and light.  However, as the lift drops into
the state today along with a weak surface trof, some light pcpn is
expected during the day in northern Iowa.  Any threat of rainfall
ends quickly into tonight with increasing subsidence on the backside
of the departing shortwave.  Otherwise, another cool night is likely
across the state with light winds once again.

Weak upper ridging slides into the central United States by
Wednesday and lingers into Thursday with quiet weather over Iowa and
surrounding areas.  Temperatures are likely to remain mostly
seasonal during this time with main thermal ridging remaining west
of the state.  Much of Friday also appears to remain relatively
quiet however a front approaches northwest Iowa by late in the day
as an upper low drops into the northern Midwest.  Models are
suggesting some threat of showers/isolated storms late Friday into
Friday night moving from west to east across the state in vicinity
of the advancing front.  Lingering spotty showers remain across
portions of central and eastern Iowa on Saturday with cool mid level
temperatures promoting development, especially by afternoon with
daytime heating.  Otherwise, the remainder of the weekend looks
quiet with cooler temperatures into Sunday.  Warm advection returns
by next Monday ahead of a rapidly advancing front but the lack of
significant moisture in the area is likley to limit any
precipitation with this front late Monday/early Tuesday to mostly
isolated in coverage.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 630 AM CDT Tue Sep 12 2023

MVFR to IFR fog will dissipate quickly this morning across
southeast Iowa. Otherwise, VFR ceilings are expected in portions
of northern spreading into central Iowa today with some sprinkles
and scattered light showers. Winds remain light from the north to
northwest today becoming light and variable tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for IAZ074-075-
084>086-095>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Sep 12, 2:31 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 AM CDT Tue Sep 12 2023

IAZ004-005-015-023-024-033>036-044>048-057>062-070>075-081>086-
092>097-130845-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
331 AM CDT Tue Sep 12 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible again late Friday into
Saturday, mainly over western Iowa. Severe potential remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ006-007-016-017-025>028-037>039-049-050-130845-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hardin-Grundy-Black Hawk-Marshall-Tama-
331 AM CDT Tue Sep 12 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few brief, isolated thunderstorms are possible this afternoon,
but severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible again late Friday into
Saturday, mainly over western Iowa. Severe potential remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dodson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Greene

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Greene county during the later half of September.

Drought, Boone

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Boone county during the later half of September.

Drought, Story

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Story county during the later half of September.

Drought, Cass

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Cass county during the later half of September.

Drought, Adair

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Adair county during the later half of September.

Drought, Madison

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Madison county during the later half of September.

Drought, Adams

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Adams county during the later half of September.

Drought, Union

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Union county during the later half of September.

Drought, Ringgold

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Ringgold forecast zone
Reported by
Drought Monitor
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Ringgold county during the later half of September.

Drought, Decatur

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Decatur county during the later half of September.

Drought, Palo Alto

When
September 12, 7:00 AM CST to September 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Above normal temperatures and lack of precipitation allowed severe drought conditions to expand into portions of Palo Alto county during the later half of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139696, 1139697, 1139698, 1139699, 1139700, 1139701, 1139702, 1139703, 1139704, 1139705, 1139706.